MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Disconnection (1171); Failure to Pump (1502); Pumping Stopped (1503); Battery Problem (2885); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Respiratory Insufficiency (4462)
Date of Event 01/06/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system controller 2.0 d4: model#: 1420 / catalog#: 1420 / expiration date: 31-oct-2024 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 04-oct-2023 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system controller d4: model#: mcs1421cn / catalog#: mcs1421cn / expiration date: 30-jun-2026 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 26-jun-2025 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system controller d4: model#: mcs1421cn / catalog#: mcs1421cn / expiration date: 31-jul-2026 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 01-jul-2025 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system battery d4: model#: 1650 / catalog#: 1650 / expiration date: 28-feb-2026 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 07-feb-2025 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system battery d4: model#: 1650 / catalog#: 1650 / expiration date: 28-feb-2026 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 07-feb-2025 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system battery d4: model#: 1650 / catalog#: 1650 / expiration date: 28-feb-2026 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 07-feb-2025 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.D1: heartware ventricular assist system cac adapter d4: model#: 1430 / catalog#: 1430 / expiration date: 29-feb-2024 / serial or lot#: (b)(6) / d9: no / h3: no / h4: mfg date: 22-nov-2021 / h5: no / h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the ventricular assist device (vad) patient was admitted to hospital for respiratory distress, hypotension and low flows.During this hospital stay the patient was being prepped for an ercp (endoscopic retrograde cholangiopancreatography) and as the patient was being changed from battery to wall power a no-power alarm occurred followed by a vad stop alarm.The controller was exchanged to the back-up controller, which was an algorithm c controller and the pump did not start.A controller from the hospital stock, also an algorithm c controller was used and the pump did not start.Per the hospital staff the power source was in place before disconnecting.Review of log file data revealed atypical motor start events.The patient was placed on extracorporeal membrane oxygenation (ecmo) and subsequently died.
 
Additional Manufacturer Narrative
Additional product: serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; serial#: (b)(6); h3: yes; h6: the codes present in section; h6 correspond to components/products that comprise the reported event.Product event summary: he ventricular assist device (vad) (b)(6) was not returned for evaluation.Three (3) controllers (b)(6), five (5) batteries (b)(6), and one (1) ac adapter (b)(6) were returned for evaluation; however, product analysis was not completed since the devices are involved in legal proceedings.No performance allegations were made against (b)(6).A review of the device history records was not performed as the reported event and analysis are not related to a manufacturing or servicing issue.Log file analysis revealed motor start events recorded on 08/jan/2010 at 23:50:27 and on 12/jan/2026 at 17:47:58, in which the motor start parameters were atypical.Of note, there is insufficient information surrounding the details of the atypical motor start events.Additionally, log file analysis revealed a decrease in estimated flows and power consumption were logged starting on (b)(6) 2026; however, no low flow alarms were logged within the analyzed period.Log file analysis revealed no anomalies associated with (b)(6).Log file analysis associated with (b)(6) revealed three (3) controller power-up events were recorded on 12/jan/2026 at 16:15:12, 16:15:39, and 16:16:13, indicating a loss of power to the controller, and two (2) associated failed motor start attempts logged at 16:16:31 and 16:18:40.The data point recorded prior to the loss of power indicated that (b)(6) was connected to power port one (1) with 90% relative state of charge (rsoc) and that (b)(6) was connected to power port two (2) with 91% rsoc.The data point recorded after the loss of power indicated that an adapter was connected to power port one (1) and no power source was connected to power port two (2).No anomalies were observed leading up to the loss of power.The controller was without power for a maximum of one (1) minute and fifteen (15) seconds.Four (4) additional controller power-up events were logged at 16:19:08, 16:33:20, 16:34:41, 16:38:46, with three (3) associated failed motor start attempts logged at 16:19:25, 16:33:38, and 16:39:04.The controller power-up events were likely due to troubleshooting.Review of the alarm file revealed four (4) vad stopped alarms and were logged at 16:16:32, 16:19:25, 16:33:38 and 16:39:04.Two (2) vad disconnect alarms, indicating a physical disconnection of the driveline from the controller were logged at 16:19:32 and 16:33:48.The vad stopped alarms were due to the pump failing to restart after multiple attempts, correlating to four (4) of the failed motor start attempts.The vad disconnect alarms indicate a physical disconnection of the driveline from the controller.Log file analysis associated with (b)(6) revealed one controller power-up event on 13/apr/2010 at 23:51:42 and two (2) associated failed motor start attempts at 23:52:26 and 23:55:13.Review of the event file revealed that prior to the controller power-up event, the controller last powered down on (b)(6) /2010, indicating that the controller power-up occurred during a controller exchange from (b)(6).An additional eleven (11) controller power-up events and twelve (12) associated failed motor start events were logged on 12/jan/2026 between 16:06:56 and 16:57:56.Three (3) additional controller power up events were logged on 13/jan/2026 at 15:07:01, 15:37:55, and 15:43:05, likely due to troubleshooting and/or download of controller log files.Review of the alarm file revealed one (1) vad disconnect alarm on (b)(6) 2010 at 23:51:47, one (1) vad stopped alarm was logged at 23:52:26, and one (1) power disconnect alarm, involving (b)(6), was logged at 23:55:02.During the power disconnect alarm, a safety alert word (saw) value was recorded on (b)(6), indicating a discharge overcurrent alert.It is likely that the overcurrent condition prevented the battery from providing power, resulting in the power disconnect alarm.Following the power disconnect alarm, eleven (11) vad stopped alarms were logged on (b)(6) 2026 between 16:07:15 and 16:57:56 and six (6) vad disconnect alarms were logged on (b)(6) 2026 between 16:12:18 and on (b)(6) 2026 at 15:07:05.The vad disconnect alarms were due to the controller being powered up without the driveline connected and/or a physical disconnection of the driveline from the controller.The vad stopped alarms were due to the pump failing to restart after multiple attempts, correlating to twelve (12) of the failed motor start attempts.Log file analysis associated with (b)(6) revealed four (4) controller power-up events recorded on 12/jan/2026 at 15:54:27, 16:23:02, 16:36:17, and 17:47:55, with three (3) associated failed motor start attempts at 16:20:20, 16:21:41, and 16:23:23, and one (1) associated successful motor start event was logged at 17:47:58.Of note, the successful motor start event occurred eighty-four (84) minutes and thirty-five (35) seconds after the last failed motor start attempt on this controller.Log file analysis associated with (b)(6) revealed four (4) controller power-up events recorded on 12/jan/2026 at 15:54:27, 16:23:02, 16:36:17, and 17:47:55, with three (3) associated failed motor start attempts at 16:20:20, 16:21:41, and 16:23:23.One (1) associated successful motor start event was logged at 17:47:58.Of note, the successful motor start event occurred eighty-four (84) minutes and thirty-five (35) seconds after the last fail motor start attempt on this controller.Review of the event file revealed that prior to the controller power-up event, the controller last powered down on (b)(6) 2025, indicating that the controller power-up occurred during a controller exchange from (b)(6).Review of the alarm file associated with (b)(6) revealed three (3) vad stopped alarms, indicating that the pump failed to restart after several attempts, logged on (b)(6) 2026 at 16:20:20, 16:21:41, and 16:23:23.The vad stopped alarm correlates to the failed motor start attempts.In addition, six (6) vad disconnect alarms indic ating a physical disconnection of the driveline from the controller, were logged between 16:20:52 and 18:19:42.Of note, a pump stop event was logged immediately after the vad disconnect alarm at 18:19:42.Two (2) additional controller power up events were logged on 13/jan/2026 at 15:10:57 and 15:40:25 and one (1) vad disconnect alarm at 15:11:03, indicating the controller powered up without the driveline connected, likely during download of controller log files.Of note, (b)(6) were loaded with a software containing an updated pump start algorithm.Review of the event files associated with (b)(6) revealed several clock change events throughout the controller power up sequences.Of note, the patient and pump id were not programmed during the reported event.If the pump id is not set when the controller is connected to the monitor, the monitor will automatically set the controller date/time to match the current date/time of the monitor.This is an additional finding not related to the reported event, due to an incorrect set up process.Of note, information provided by the site indicated that the patient was admitted to the hospital with respiratory distress, hypotension and low flows.The patient was eventually placed on extracorporeal membrane oxygenation (ecmo) and subsequently died.As a result, the reported events were confirmed.Based on risk documentation and the available information, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup and/or the use of the controller with a motor fixture.The most likely root cause of the vad disconnect alarms can be attributed to a physical disconnection of the driveline from the controller and/or the powering up of the controller without a driveline connected.The most likely root cause of the vad stopped alarms can be attributed to a failure of the pump to restart after several attempts.(b)(6) was in scope of fca cvg-21-q3-21 (subgroup 3).Capa: pr00532915 is investigating pump failures to restart.Based on an investigation conducted under capa: pr00532915, the most likely root cause of the failure to restart event may be attributed to outer shroud contact that created more friction at the housing to impeller interface.Based on the available information, the most likely root cause of the reported power disconnect alarm and observed saw value can be attributed to, but not limited, to the increased power consumption required by the attempted pump start event, drawing more current from the battery, and preventing the battery from providing power to the controller.The most likely root cause of the loss of power to (b)(6) can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa: pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Based on the available information, the most likely root cause of the remaining controller power-up events under (b)(6) and controller power-up events under (b)(6) can be attributed to the reported troubleshooting, controller exchanges, and/or download of controller log files.Based on the information available, the device may have caused or contributed to the reported event.Based on the risk documentation, multiple factors may have contributed to the reported low flow event including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, obstruction of the inflow cannula, poor vad filling, and/or inappropriate pump rotational speed.Per the instructions for use, respiratory dysfunction and death is a known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted as the codes and investigation summary was revised.Updated product event summary: the ventricular assist device (vad) (b)(6) was not returned for evaluation.Three (3) controllers (b)(6), five (5) batteries (b)(6), and one (1) ac adapter (b)(6) were returned for e valuation; however, product analysis was not completed since the devices are involved in legal proceedings.No performance allegations were made against (b)(6).A review of the device history records was not performed as the reported event and ana lysis are not related to a manufacturing or servicing issue.Log file analysis revealed motor start events recorded on 08/jan/2010 at 23:50:27 and on 12/jan/2026 at 17:47:58, in which the motor start parameters were atypical.Of note, there is insufficient information surrounding the details of the atypical motor start events.Additionally, log file analysis revealed a decrease in estimated flows and power consumption were logged starting on 04/jan/2026; however, no low flow alarms were logged within the analyzed period.Log file analysis revealed no anomalies associated with (b)(6), and (b)(6).Log file analysis associated with (b)(6) revealed three (3) controller power-up events were recorded on 12/jan/2026 at 16:15:12, 16:15:39, and 16:16:13, indicating a loss of power to the controller, and two (2) associated failed motor start attempts logged at 16:16:31 and 16:18:40.The data point recorded prior to the loss of power indicated that (b)(6) was connected to power port one (1) with 90% relative state of charge (rsoc) and that (b)(6) was connected to power port two (2) with 91% rsoc.The data point recorded after the loss of power indicated that an adapter was connected to power port one (1) and no power source was connected to power port two (2).No anomalies were observed leading up to the loss of power.The controller was without power for a maximum of one (1) minute and fifteen (15) seconds.Four (4) additional controller power-up events were logged at 16:19:08, 16:33:20, 16:34:41, 16:38:46, with three (3) associated failed motor start attempts logged at 16:19:25, 16:33:38, and 16:39:04.The controller power-up events were likely due to troubleshooting.Review of the alarm file revealed four (4) vad stopped alarms and were logged at 16:16:32, 16:19:25, 16:33:38 and 16:39:04.Two (2) vad disconnect alarms, indicating a physical disconnection of the driveline from the controller were logged at 16:19:32 and 16:33:48.The vad stopped alarms were due to the pump failing to restart after multiple attempts, correlating to four (4) of the failed motor start attempts.The vad disconnect alarms indicate a physical disconnection of the driveline from the controller.Log file analysis associated with (b)(6) revealed one controller power-up event on 13/apr/2010 at 23:51:42 and two (2) associated failed motor start attempts at 23:52:26 and 23:55:13.Review of the event file revealed that prior to the controller power-up event, the controller last powered down on 09/jan/2010, indicating that the controller power-up occurred during a controller exchange from (b)(6) to (b)(6).An additional eleven (11) controller power-up events and twelve (12) associated failed motor start events were logged on 12/jan/2026 between 16:06:56 and 16:57:56.Three (3) additional controller power up events were logged on 13/jan/2026 at 15:07:01, 15:37:55, and 15:43:05, likely due to troubleshooting and/or download of controller log files.Review of the alarm file revealed one (1) vad disconnect alarm on 13/apr/2010 at 23:51:47, one (1) vad stopped alarm was logged at 23:52:26, and one (1) power disconnect alarm, involving (b)(6), was logged at 23:55:02.During the power disconnect alarm, a safety alert word (saw) value was recorded on (b)(6), indicating a discharge over current alert.It is likely that the over current condition prevented the battery from providing power, resulting in the power disconnect alarm.Following the power disconnect alarm, eleven (11) vad stopped alarms were logged on 12/jan/2026 between 16:07:15 and 16:57:56 and six (6) vad disconnect alarms were logged on 12/jan/2026 between 16:12:18 and 13/jan/2026 at 15:07:05.The vad disconnect alarms were due to the controller being powered up without the driveline connected and/or a physical disconnection of the driveline from the controller.The vad stopped alarms were due to the pump failing to restart after multiple attempts, correlating to twelve (12) of the failed motor start attempts.Log file analysis associated with (b)(6) revealed four (4) controller power-up events recorded on 12/jan/2026 at 15:54:27, 16:23:02, 16:36:17, and 17:47:55, with three (3) associated failed motor start attempts at 16:20:20, 16:21:41, and 16:23:23, and one (1) associated successful motor start event was logged at 17:47:58.Of note, the successful motor start event occurred eighty-four (84) minutes and thirty-five (35) seconds after the last failed motor start attempt on this controller.Log file analysis associated with (b)(6) revealed four (4) controller power-up events recorded on 12/jan/2026 at 15:54:27, 16:23:02, 16:36:17, and 17:47:55, with three (3) associated failed motor start attempts at 16:20:20, 16:21:41, and 16:23:23.One (1) associated successful motor start event was logged at 17:47:58.Of note, the successful motor start event occurred eighty-four (84) minutes and thirty-five (35) seconds after the last fail motor start attempt on this controller.Review of the event file revealed that prior to the controller power-up event, the controller last powered down on 06/aug/2025, indicating that the controller power-up occurred during a controller exchange from (b)(6).Review of the alarm file associated with (b)(6) revealed three (3) vad stopped alarms, indicating that the pump failed to restart after several attempts, logged on 12/jan/2026 at 16:20:20, 16:21:41, and 16:23:23.The vad stopped alarm correlates to the failed motor start attempts.In addition, six (6) vad disconnect alarms indic ating a physical disconnection of the driveline from the controller, were logged between 16:20:52 and 18:19:42.Of note, a pump stop event was logged immediately after the vad disconnect alarm at 18:19:42.Two (2) additional controller power up events were logged on 13/jan/2026 at 15:10:57 and 15:40:25 and one (1) vad disconnect alarm at 15:11:03, indicating the controller powered up without the driveline connected, likely during download of controller log files.Of note, (b)(6) were loaded with a software containing an updated pump start algorithm.Review of the event files associated with (b)(6) revealed several clock change events throughout the controller power up sequences.Of note, the patient and pump id were not programmed during the reported event.If the pump id is not set when the controller is connected to the monitor, the monitor will automatically set the controller date/time to match the current date/time of the monitor.This is an additional finding not related to the reported event, due to an incorrect set up process.Of note, information provided by the site indicated that the patient was admitted to the hospital with respiratory distress, hypotension and low flows.The patient was eventually placed on extracorporeal membrane oxygenation (ecmo) and subsequently died.As a result, the reported events were confirmed.Based on risk documentation and the available information, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup and/or the use of the controller with a motor fixture.The most likely root cause of the vad disconnect alarms can be attributed to a physical disconnection of the driveline from the controller and/or the powering up of the controller without a driveline connected.The most likely root cause of the vad stopped alarms can be attributed to a failure of the pump to restart after several attempts.(b)(6) was in scope of fca cvg-21-q3-21 (subgroup 3).Capa pr00532915 is investigating pump failures to restart.Based on an investigation conducted under capa pr00532915, the most likely root cause of the failure to restart event may be attributed to outer shroud contact that created more friction at the housing to impeller interface.Based on the available information, the most likely root cause of the reported power disconnect alarm and observed saw value can be attributed to, but not limited, to the increased power consumption required by the attempted pump start event, drawing more current from the battery, and preventing the battery from providing power to the controller.The most likely root cause of the loss of power to (b)(6) can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Based on the available information, the most likely root cause of the remaining controller power-up events under (b)(6) and controller power-up events under (b)(6) and (b)(6) can be attributed to the reported troubleshooting, controller exchanges, and/or download of controller log files.Based on the information available, the device may have caused or contributed to the reported event.Based on the risk documentation, multiple factors may have contributed to the reported low flow event including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, obstruction of the inflow cannula, poor vad filling, and/or inappropriate pump rotational speed.Per the instructions for use, respiratory dysfunction and death is a known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112--439
7635269277
MDR Report Key24083469
Report Number3007042319-2026-00043
Device Sequence Number9783971
Product Code DSQ
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2022
Device Model Number1103
Device Catalogue Number1103
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2026
Supplement Date Received by Manufacturer04/22/2026
05/22/2026
Initial Report FDA Received Date01/15/2026
Supplement Report FDA Received Date04/23/2026
05/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age60 YR
Patient SexMale